GeriQBank · Paper II · Q10
Drug-induced jaundice
- Chapter
- Part II — Hepatology
- Years asked
- Not recorded in the source
- Frequency
- No university frequency data for this paper yet
Detailed answer
Pro · free in betaAttempt it firstOutline your answer as a 7-mark answer before revealing it — definition, causes, evaluation, management and the geriatric angle.Reveal answer
Answer — Textbook Core (6 points)
Definition and importance. Drug-induced liver injury (DILI) is liver damage caused by drugs, herbs or supplements. It is the commonest cause of acute liver failure in the West and an important cause of jaundice in the elderly because of polypharmacy, reduced hepatic mass and blood flow, and altered cytochrome P450 metabolism.
Types and biochemical pattern. Intrinsic (dose-dependent and predictable — paracetamol) versus idiosyncratic (dose-independent, unpredictable — most drugs). Pattern is defined by the R value = (ALT/ULN) ÷ (ALP/ULN): R ≥5 hepatocellular, R ≤2 cholestatic, R 2–5 mixed.
Common culprit drugs. Amoxicillin-clavulanate (the commonest single idiosyncratic cause), anti-tubercular drugs — isoniazid, rifampicin, pyrazinamide (highly relevant in India), NSAIDs (diclofenac), statins, methotrexate, amiodarone, nitrofurantoin, azathioprine, phenytoin and carbamazepine, allopurinol, anabolic steroids, herbal and ayurvedic preparations, and immune checkpoint inhibitors.
Clinical phenotypes. Acute hepatitis; cholestatic hepatitis (co-amoxiclav, erythromycin); pure cholestasis (anabolic steroids, oestrogens); hypersensitivity/DRESS with fever, rash and eosinophilia; drug-induced autoimmune hepatitis (nitrofurantoin, minocycline, statins, diclofenac); vanishing bile duct syndrome; steatohepatitis (amiodarone, tamoxifen); and sinusoidal obstruction syndrome.
Diagnosis. DILI is a diagnosis of exclusion. Establish a temporal relationship (latency of days to months), demonstrate improvement after withdrawal (dechallenge), and exclude viral, autoimmune and biliary disease by serology and ultrasound. Use the RUCAM causality score; liver biopsy only when the diagnosis is unclear or there is no recovery. Deliberate rechallenge is contraindicated.
Management and prognostic rule. Immediate withdrawal of the offending drug is the definitive treatment. Give supportive care and avoid other hepatotoxins; N-acetylcysteine for paracetamol toxicity and for non-paracetamol acute liver failure; corticosteroids for hypersensitivity reactions and drug-induced autoimmune hepatitis; ursodeoxycholic acid and cholestyramine for cholestatic pruritus. Hy's Law — ALT >3× ULN with bilirubin >2× ULN in the absence of cholestasis predicts about 10% mortality; refer urgently to a transplant centre if the INR rises or encephalopathy develops. Report to pharmacovigilance (PvPI in India).
Latest Update (2023–2026) — 1 point
Two current developments. First, the RECAM (Revised Electronic Causality Assessment Method) is being adopted in place of RUCAM as a more reproducible, computerised causality tool, supported by the LiverTox database for drug-specific likelihood scores. Second, immune checkpoint inhibitor hepatitis is now a distinct and increasingly common form of DILI in older patients with cancer — it is graded by CTCAE, managed by withholding the drug with corticosteroids for grade 2–3 and mycophenolate for steroid-refractory cases, and notably does not follow the usual DILI rule that rechallenge is always forbidden.
How was your recall?
Rating marks the question complete. “Need another pass” also adds it to your bookmarks.
References
- PAPERS-2-3-4_COMBINED.pdf — page 12
- GeriQBank source PDF — p. 12
Spotted an error or something out of date?Report a problem with this page